South Dakota, 2003Damaging Wind in South Dakota, July 3, 2003
July 3, 2003 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 7:25 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 3, 7:25 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT THU JUL 3 2003
00Z OBJECTIVE SFC ANALYSIS INDCD BAROCLINIC ZONE FM NR KSLB WWD TO S
OF KYKN. WK SFC LO WAS NR KOFK. SYNOPTIC CDFNT WAS JUST MOVING INTO
NW SD WITH DRYLINE/SFC TROF S THRU WRN SD INTO WRN NEB. AREA 88-DS
INDC RW/TRW PUSHING NE INTO NRN NEB AND WL MV INTO SRN SD BY 02Z.
THIS COMPLEX SHLD GRADUALLY WEAKEN AS IT MOVES NE INTO OUR AREA AS
CONVECTION IS LARGELY DRIVEN BY INSOLATION. OTHER CONVECTION CONTS
TO INCREASE ACROSS WRN SD...AND THIS TREND IS EXPECTED TO CONT
OVERNIGHT AS 45 KT LO LVL JET INCREASES WEST OF CURRENT NEB COMPLEX.
ADDITIONAL DVLPMENT IS ALSO LIKELY ALONG STRNRY BOUNDARY W OF
CURRENT COMPLEX AND AHEAD OF WRN SD ACTIVITY AFTR 05Z. GIVEN THE
MAGNITUDE OF LO LVL JET ACROSS CNTRL NEB FOCUSING ON STNRY BOUNDARY
ACROSS NRN NEB...MCS DVLPMNT LIKELY ALONG SD/NEB BORDER INTO SRN SD.
LIFTING AN ELEVATED PARCEL WLD GIVE AOA 2000 J/KG OF CAPE WITH SHEAR
ABOVE THE INVERSION OF 40 KTS. THUS ELEVATED SVR WL BE POSSIBLE THRU
THE NIGHT ACROSS CWA. HEAVY RAIN THOUGH IS THE MAIN THREAT AS FLASH
FLOOD GUIDANCE IN SRN CWA RUNNING AROUND 2 INCHES. WL CONSIDER FLASH
FLOOD WATCH OVER THE NEXT COUPLE OF HOURS ONCE WE HAVE MORE
CONFIDENCE IN WHERE EVOLUTION OF SYSTEM WL TAKE PLACE. AS FAR AS
ZONES...WL UPDATE TO INCREASE POPS...ESPECIALLY ACROSS THE SRN
AREAS. OTHERWISE TMPS AND WINDS SEEM ON TRACK.
UPDATED GRIDS AND ZONES OUT BY 9 PM.
.FSD...NONE
BOUSTEAD
Hazardous weather outlook, Jul 3, 3:06 PM CST, 7 hours 4 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT THU JUL 03 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG
UPPER LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT MOVES INTO
THE NORTHERN PLAINS. THUNDERSTORMS WILL DEVELOP THIS EVENING OVER
THE WESTERN HIGH PLAINS...FROM WESTERN NORTH DAKOTA SOUTH INTO
WESTERN SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
AREA AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND...BUT ISOLATED
LARGE HAIL IS ALSO POSSIBLE.
DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM.
FLOODING...
FLOODING CONTINUES ALONG THE LOWER VERMILLION RIVER IN AREAS NEAR
WAKONDA THROUGH THIS AFTERNOON. THE LOWER VERMILLION SHOULD BE
BELOW FLOOD BY LATE AFTERNOON. REFER TO THE LATEST FLOOD
STATEMENTS FOR SPECIFIC FORECASTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY
MORNING...WITH THE BEST CHANCE SOUTHEAST OF A LINE FROM YANKTON
SOUTH DAKOTA THROUGH SIOUX FALLS TO MARSHALL MINNESOTA. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.
ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON
IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD EAST OVER THE AREA
SATURDAY NIGHT AND SUNDAY. SOME OF THESE THUNDERSTORMS COULD ALSO
BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
BOUSTEAD
In the hours before
Local storm report, Jul 3, 9:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 4 W CORSICA SD 1.25 INCH HAIL
07/03/03 DOUGLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 3, 9:28 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1023 PM (YKN)CHAN GURNEY ARPT YAN SD 60 MPH TSTM GUST
07/03/03 YANKTON AUTOMATED REPORTLocal storm report, Jul 3, 9:45 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM VERMILLION SD 60 MPH TSTM GUST
07/03/03 CLAY REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 3, 10:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM VERMILLION SD WIND DAMAGE
07/03/03 CLAY TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1035 PM 10 N VERMILLION SD 70 MPH TSTM GUST
07/03/03 CLAY REPORTED BY PUBLIC.
1050 PM EMERY SD 60 MPH TSTM GUST
07/03/03 HANSON REPORTED BY STORM
SPOTTER.Thunderstorm Wind, Lincoln
- When
- July 3, 10:10 PM CST
- Where
- Lincoln County, Hudson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.133, -96.467
Thunderstorm winds caused tree damage, including several trees blown down. Several homes and other buildings were damaged by tree debris. The winds also blew down power lines, resulting in power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 3 to 9, 20033 deaths · 93 injured · 9 events
- Hail and Damaging Winds in North Dakota, July 3, 2003$30 million · 1.75 in hail · 23 events
- Tornado and Hail in South Dakota, July 3, 2003$75,000 · F2 · 4 events
- Wildfire in California, July 3, 20035 injured · $750,000 · 1 event
- Damaging Wind in South Dakota, July 3, 2003$1.0 million · 61 kt wind · 1 event
- Wildfire in California, July 3 to 4, 2003$810,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 3 to 4, 20032 injured · 71 kt wind · 63 events
- Tornado and Damaging Winds in Iowa, July 3 to 4, 20031 injured · $83,000 · F0 · 21 events
- Damaging Winds in South Dakota, July 3, 2003$100,000 · 61 kt wind · 2 events
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 52 kt wind · 1 event
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 20032.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378440.